Abstract PS1/1
 
Acute Kidney Injury Caused by Tenofovir Disoproxil Fumarate and Diclofenac Co-administration Print
 
M. Bickel1, P. Khaykin2, C. Stephan2, K. Schmidt2, T. Lutz1, P. Gute1, A. Haberl2, H.R. Brodt2, O. Jung3
1Infektiologikum, Frankfurt, Germany, 2HIVCENTER, Goethe University, Infectious Disease, Frankfurt, Germany, 3Goethe University, Nephrology, Frankfurt, Germany
 
Objectives: The renal elimination of tenofovir (TFV) may be subject to renal drug-drug interactions that may increase the risk of kidney injury. Case reports indicated that diclofenac might increase TFV-associated nephrotoxicty by drug-drug interaction leading to increased intracellular TFV concentration in proximal tubular cells.
Methods: Retrospective analysis of all patients from the Frankfurt HIV Cohort (FHC) that had diclofenac prescriptions between January 2008 and June 2012.
Results: Among 89 patients with diclofenac use, 61 patients (68.5%) were treated with tenofovir disoproxil fumarate (TDF) and 28 patients (31.5%) were treated with TDF-sparing combination antiretroviral therapy (cART). Thirteen patients (14.6%) developed acute kidney injury (AKI) shortly after initiating diclofenac. AKI occurred exclusively in TDF treated patients, although all had a previously stable renal function. All cases were accompanied by new onset of at least two parameters indicating proximal tubular damage, such as normoglycemic-glucosuria and hypophosphatemia. TFV-nephrotoxicity was proven by renal biopsy in four cases. Additionally 11.5% of patients on TDF treatment newly developed proximal tubular damage, while having preserved glomerular filtration rate. In contrast, diclofenac did not affect renal function in patients with TDF-sparing cART, as only one case of isolated hypophatemia was observed in these patients. In univariate analysis risk factors for AKI were TDF-containing cART (p=0.0076) and pre-existing hypophosphatemia (p=0.0086).
Conclusion: Drug-drug interaction caused by diclofenac could enhance TFV-nephrotoxicity. Diclofenac should be used with caution in patients on TDF therapy, especially in those with hypophosphatemia. Our findings need to be confirmed in larger studies.


Assigned speakers:
Markus Bickel , Infektiologikum , Frankfurt , Germany

Assigned in sessions:
17.10.2013, 10:30-12:30, Parallel Session, PS1, Prevention and Management of Co-Morbidities - Joint Session with the 15th International Workshop on Co-Morbidities & Adverse Drug Reactions in HIV, Bozar (Plenary Hall)